Hail, Butler
- When
- August 16, 6:18 PM CST
- Where
- Butler County, 2.74 mi E of Rose Hill
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.570, -97.080
A stalled frontal boundary in concert with an approaching upper level disturbance sparked scattered strong to severe thunderstorms across portions of south-central Kansas and the Flint Hills during the evening hours of the 16th. Some of the more notable reports include half-dollar size hail near Perth in Sumner County, and 60 mph winds across far northeast portions of Sumner County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A stalled frontal boundary in concert with an approaching upper level disturbance sparked scattered strong to severe thunderstorms across portions of south-central Kansas and the Flint Hills during the evening hours of the 16th. Some of the more notable reports include half-dollar size hail near Perth in Sumner County, and 60 mph winds across far northeast portions of Sumner County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 5:39 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 639 PM CDT SUN AUG 16 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SURFACE FRONT IS OVER KICT AT ISSUANCE TIME...WITH CONVECTION QUICKLY DEVELOPING AHEAD OF THE FRONT. THIS EARLY EVENING CONVECTION SHOULD AFFECT THE KCNU TAF SITE AT THE MOST...WITH OVERNIGHT CONVECTION MORE LIKELY TO AFFECT CENTRAL AND SOUTH CENTRAL KANSAS. FRONT IS NOT EXPECTED TO MAKE MUCH MORE PROGRESS SOUTHEASTWARD...UNLESS AN OVERNIGHT MESOSCALE CONVECTIVE SYSTEM IS ABLE TO PUSH THE FRONT FARTHER SOUTH. SCHRECK && .PREV DISCUSSION... /ISSUED 323 PM CDT SUN AUG 16 2009/ DISCUSSION... FORECAST HIGHLIGHTS INCLUDE VARIOUS BOUTS OF STRONG/SEVERE THUNDERSTORM CHANCES THIS EVENING THROUGH TUESDAY/TUESDAY NIGHT...THUNDERSTORM CHANCES AGAIN LATE WEDNESDAY-EARLY THURSDAY...AND COOLER TEMPERATURES THIS WEEK. EXPECTING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE NOW QUASI-STATIONARY FRONT ALONG/SOUTHEAST OF THE TURNPIKE LATE THIS AFTERNOON/EVENING. STORMS WILL LIKELY STRUGGLE TO DEVELOP FARTHER SOUTHWEST TOWARD SOUTH-CENTRAL KS DUE TO LESS CONVERGENCE AND WARMER AIR ALOFT...AND SHOULD AT LEAST INITIALLY BE FAIRLY ISOLATED...WITH MORE WIDESPREAD ACTIVITY EXPECTED OVER EAST-CENTRAL/SOUTHEAST KS. DESPITE ONLY 20-30KTS OF DEEP LAYER SHEAR...ANY STORMS THAT FORM THIS EVENING WILL HAVE THE POTENTIAL TO BECOME SEVERE GIVEN MLCAPE VALUES OVER 3000 J/KG. ANTICIPATING MULTI-CELL STORMS...CAPABLE OF QUARTER-PING PONG BALL SIZED HAIL AND WET MICROBURSTS. ACTIVITY SHOULD FESTER THROUGH THE EVENING...AND POSSIBLY THROUGH THE OVERNIGHT HOURS. OF GREATER CONCERN HOWEVER COULD BE AFTER MIDNIGHT FROM WESTERN INTO CENTRAL KS. AS SHORTWAVE ENERGY CURRENTLY OVER UTAH APPROACHES FROM THE WEST AND AN UPPER JET DEVELOPS ACROSS THE NORTHERN STATES...MODELS RETURN LOW-LEVEL MOISTURE RAPIDLY NORTHWESTWARD...INCREASING 850-700MB WARM/MOIST ADVECTION. WITH A STRONG LOW-LEVEL JET...STRONG ELEVATED INSTABILITY AND AT LEAST 40-50 KTS OF CLOUD BEARING SHEAR...A SEVERE MCS OR TWO ROLLING EAST ACROSS WESTERN-CENTRAL KS LOOKS LIKELY. GOLFBALL OR LARGER SIZED HAIL AND 60-80 MPH STRAIGHT-LINE WINDS WILL BE POSSIBLE...ALONG WITH VERY HEAVY RAINFALL/LOCALIZED FLOODING. ANTICIPATING A FAIRLY WET PATTERN MONDAY-TUESDAY/TUESDAY NIGHT...AS MODELS INDICATE THE FRONTAL BOUNDARY TO REMAIN QUASI-STATIONARY ACROSS MAINLY THE SOUTHERN HALF OF KS INTO NORTHERN OK. CONSEQUENTLY...A FEW MORE BOUTS OF STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE. FORECASTING THE EXACT LOCATION OF THE FRONTAL BOUNDARY OVER THE NEXT FEW DAYS WILL BE VERY DIFFICULT DUE TO THE POTENTIAL FOR CONVECTIVE OUTFLOW BOUNDARIES SURGING THE BOUNDARY SOUTH...AND EFFECTIVELY STABILIZING MUCH OF THE FORECAST AREA AT TIMES. THIS COULD BE THE CASE MONDAY LATE MORNING THROUGH THE AFTERNOON...BUT STRONG UPPER JET ENERGY OVER THE NORTHERN STATES SHOULD ALLOW FOR A STRONG LOW-LEVEL JET OVER THE BOUNDARY TO INCREASE PRECIPITATION CHANCES MONDAY NIGHT ACROSS MAINLY SOUTH-CENTRAL/SOUTHEAST KS. WITH VARIOUS BOUTS OF POTENTIALLY WIDESPREAD THUNDERSTORM ACTIVITY...PORTIONS OF THE AREA COULD EVENTUALLY BE LOOKING AT FLOODING CONCERNS. HOWEVER...DUE TO THE UNCERTAINTY ON THE FUTURE PLACEMENT OF THE FRONTAL ZONE AND ASSOCIATED HEAVY PRECIPITATION...WILL LET LATER SHIFTS EVALUATE FURTHER AND ASSESS ANY NEED FOR FLOOD/FLASH FLOOD WATCHES. GFS AND ECMWF ARE COMING INTO BETTER AGREEMENT WITH LATE WEDNESDAY/EARLY THURSDAY STRONG COLD FRONTAL PASSAGE ACROSS THE AREA...AS A SIGNIFICANT MID/UPPER TROUGH DIVES SOUTH ACROSS THE NORTHERN PLAINS. THIS SHOULD SPARK MORE THUNDERSTORM ACTIVITY SWEEPING NORTHWEST TO SOUTHEAST ACROSS THE AREA WEDNESDAY EVENING/NIGHT. TEMPERATURES IN WAKE OF THIS COLD FRONT SHOULD FEEL MORE REMINISCENT OF SEPTEMBER...WITH 850MB TEMPERATURES AROUND 15C AND BOUNDARY LAYER DEWPOINTS LIKELY IN THE 50S. A SLIGHT WARMING TREND IS EXPECTED INTO THE WEEKEND...BUT NOTHING DRASTIC DUE TO DEEP EASTERN CONUS TROUGHING. KLEINSASSER AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ELEVATED CONVECTION WINDING DOWN IN SERN KS EARLY THIS PM AS ISENTROPIC LIFT WANES. FRONT EXTENDING FROM N-CNTRL INTO SWRN KS TO PUSH SEWD INTO S-CNTRL/SERN KS LATE THIS PM WHERE IT STALLS INTO TONIGHT AHEAD OF SHORTWAVE COMING OUT OF THE GREAT BASIN. ISOLD TS DEVELOPMENT PLAUSIBLE ALONG FRONT LATE THIS PM/EVE GIVEN STRONG INSTABILITY/HEATING AND WEAK CONVERGENCE. UPDRAFTS LATE THIS PM/EARLY EVE WILL BE FIGHTING VERY WARM MID-LEVEL TEMPS/CAPPING. 12Z GFS/NAM WRF RUNS BOTH CONTINUED TO SHOW A STRONG SIGNAL FOR MCS ACTIVITY DEVELOPING EWD OFF HIGH PLAINS INTO CNTRL KS LATER THIS EVE/OVERNIGHT...AS A SERLY LOW-LEVEL JET DEVELOPS PUMPING STRONG MOISTURE TRANSPORT/INSTABILITY NWWRD. STRONG ISENTROPIC LIFT/UPPER DIVERGENCE PROGGED AS THE AFOREMENTIONED WAVE LIFTS OUT ACROSS KS/NE OVERNIGHT INTO MON AM. HAVE INSERTED TEMPO TS GROUPS LATE TONIGHT AT RSL/SLN WHERE CONFIDENCE IS HIGH ON MCS IMPACTING THAT AREA. ONLY CB OR VCTS INDICATED ELSEWHERE FURTHER SEWD. COULD SEE A PERIOD OF MVFR CIGS IN CNTRL KS BEHIND FRONT MON AM IN UPSLOPE AND WITH CONVECTION MOVING THRU. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 88 66 84 / 40 40 60 40 HUTCHINSON 66 85 65 84 / 50 40 60 40 NEWTON 67 86 65 84 / 50 50 60 40 ELDORADO 68 88 66 84 / 40 40 60 40 WINFIELD-KWLD 70 91 68 86 / 40 40 60 50 RUSSELL 62 81 62 82 / 70 40 40 20 GREAT BEND 63 83 63 83 / 60 40 50 30 SALINA 64 82 62 83 / 70 60 40 20 MCPHERSON 65 84 64 83 / 60 50 50 30 COFFEYVILLE 72 91 68 86 / 40 40 50 50 CHANUTE 70 89 66 85 / 40 50 50 50 IOLA 70 88 66 84 / 40 50 50 50 PARSONS-KPPF 72 91 68 86 / 40 40 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT SUN AUG 16 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ALONG A STATIONARY FRONT...AFFECTING PORTIONS OF SOUTH-CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS...GENERALLY ALONG AND SOUTHEAST OF THE TURNPIKE. ANY ACTIVITY THAT CAN DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH HAIL UP TO PING PONG BALL SIZE AND WINDS TO 60 MPH. LATER TONIGHT...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY PORTIONS OF CENTRAL KANSAS...GENERALLY NORTH OF A HUTCHINSON TO COTTONWOOD FALLS LINE...AS THE FRONTAL BOUNDARY BEGINS TO RETURN NORTHWESTWARD. GOLFBALL SIZED HAIL AND WINDS TO 70 MPH WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS OF SOUTHERN KANSAS OR NORTHERN OKLAHOMA THROUGH TUESDAY...THUS KEEPING THUNDERSTORM CHANCES IN THE FORECAST. PERIODIC BOUTS OF STRONG TO MARGINALLY SEVERE STORMS ARE ANTICIPATED MONDAY THROUGH TUESDAY NIGHT ALONG AND NORTH OF THE FRONTAL ZONE...WHICH MAY LEAD TO HEAVY RAINFALL AMOUNTS AND LOCALIZED FLOODING CONCERNS. STAY TUNED FOR LATER FORECASTS AND OUTLOOKS. FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS...AND ACROSS MAINLY CENTRAL KANSAS AFTER MIDNIGHT. PERIODIC SPOTTER ACTIVATION MAY BE NECESSARY MONDAY THROUGH TUESDAY EVENING ACROSS MAINLY THE SOUTHERN HALF OF THE AREA. ADDITIONALLY...RAINFALL AMOUNTS AND FLOODING REPORTS ARE ALWAYS APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMB/JMC/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT SUN AUG 16 2009 KSZ092-093-170030- COWLEY-SUMNER- 650 PM CDT SUN AUG 16 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN COWLEY AND EASTERN SUMNER COUNTIES... AT 647 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM UDALL TO 7 MILES SOUTHWEST OF BRAMAN...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE AS THESE STORMS CONTINUE TO STRENGTHEN. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Wichita radar (KICT), 33 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind to 60 mph occurred with the hail.
Quarter size hail was also reported with the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191863, 191864, 191865, 191866, 191870, 191867, 191868, 191869.